Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 54, NWS Sioux Falls, SD

May 11, 2011Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2011, 4:51 PM CDT for Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 4:51 PM CDT (21:51 UTC)
Expired
May 11, 2011, 5:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:55 PM CDTTSTM WND DMG8 Ene Wakefield, NESEMI BLOWN OVER
May 11, 4:55 PM CDTTSTM WND GST 601 S Emerson, NECORRECTED TIME OF EVENT.
May 11, 5:09 PM CDTTSTM WND GST 601 S Emerson, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KFSD 112151
SVRFSD
NEC043-051-SDC127-112230-
/O.NEW.KFSD.SV.W.0054.110511T2151Z-110511T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA...
  DIXON COUNTY IN NORTHEAST NEBRASKA...
  SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 530 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM WAYNE TO WALTHILL...AND MOVING NORTH AT
  45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKEFIELD AND EMERSON AROUND 455 PM CDT...
  HOMER AROUND 500 PM CDT...
  HUBBARD...DIXON...CONCORD AND ALLEN AROUND 505 PM CDT...
  JACKSON AROUND 510 PM CDT...
  MARTINSBURG AROUND 515 PM CDT...
  PONCA AND NORTH SIOUX CITY AROUND 520 PM CDT...
  JEFFERSON AROUND 525 PM CDT...
  MASKELL AND NEWCASTLE AROUND 530 PM CDT...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WATERBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4226 9702 4227 9703 4270 9703 4271 9702
      4267 9655 4228 9642 4227 9672 4225 9673
TIME...MOT...LOC 2150Z 179DEG 38KT 4225 9701 4221 9642
WIND...HAIL 60MPH <1.00IN

$$
CHAPMAN
2 follow-up statements
215 
WWUS53 KFSD 112209
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT WED MAY 11 2011

NEC043-051-SDC127-112230-
/O.CON.KFSD.SV.W.0054.000000T0000Z-110511T2230Z/
DAKOTA NE-DIXON NE-UNION SD-
509 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
UNION...DIXON AND DAKOTA COUNTIES UNTIL 530 PM CDT...

AT 507 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CONCORD TO HOMER...MOVING NORTH AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MARTINSBURG AROUND 515 PM CDT...
  PONCA AND NORTH SIOUX CITY AROUND 520 PM CDT...
  NEWCASTLE AND JEFFERSON AROUND 525 PM CDT...
  MASKELL AROUND 530 PM CDT...

TWO AREAS WHICH APPEAR TO BE MOST THREATENED BY THE STRONGEST
WINDS THROUGH 530 PM AREA NEAR CONCORD...AND AREAS BETWEEN 
ALLEN...WATERBURY...AND MARTINSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4226 9702 4227 9703 4270 9703 4271 9702
      4267 9655 4228 9642 4227 9672 4225 9673
TIME...MOT...LOC 2207Z 179DEG 38KT 4243 9702 4239 9642
WIND...HAIL 60MPH <1.00IN

$$

CHAPMAN
925 
WWUS53 KFSD 112233
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT WED MAY 11 2011

NEC043-051-SDC127-112241-
/O.EXP.KFSD.SV.W.0054.000000T0000Z-110511T2230Z/
DAKOTA NE-DIXON NE-UNION SD-
533 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION...DIXON AND
DAKOTA COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS TO AROUNG 50 MPH ALONG WITH SOME PEA
SIZE HAIL ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. STRONGEST 
CELLS WILL AFFECT AREAS NEAR MASKELL AND NEWCASTLE THROUGH 600 PM 
CDT.

LAT...LON 4226 9702 4227 9703 4270 9703 4271 9702
      4267 9655 4228 9642 4227 9672 4225 9673
TIME...MOT...LOC 2209Z 179DEG 38KT 4245 9702 4241 9656

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:03 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 11, 3:03 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
303 PM CDT WED MAY 11 2011

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE SOUTHERN PORTIONS OF
NEBRASKA AND IOWA LATE THIS AFTERNOON...AND ANTICIPATE THIS AREA OF
PRECIPITATION TO LIFT NORTHWARD TONIGHT AS MOISTURE TRANSPORT SURGES
NORTHWARD AND ANOTHER PV ANOMALY TRACKS FROM THE SOUTH AHEAD OF AN
UPPER LEVEL LOW PUSHING OUT OF COLORADO. ALSO SEEING ANOTHER AREA OF
CONVECTION DEVELOP IN OUR SOUTHWESTERN CWA WHERE LOW LEVEL
CONVERGENCE/LOW LEVEL FRONTOGENESIS RESIDE...AND DYNAMICS WOULD
SUGGEST THAT THIS WILL KEEP PUSHING TO THE NORTH THROUGH THE
EVENING. IN TERMS OF SEVERE STORMS...WHILE MUCAPE VALUES ARE DECENT
ACROSS OUR SOUTH...AROUND 1500 TO 2000 J/KG...0 TO 6 KM BULK SHEAR
IS NOT THAT IMPRESSIVE...GENERALLY AROUND 10 TO 15 KTS...BUT COULD
SEE ISOLATED SEVERE STORMS IN OUR FAR SOUTH THROUGH THE EVENING
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. IN TERMS OF LOWS...UPPER
40S NORTHWEST TO LOWER 60S THROUGH NORTHWESTERN IOWA.  /JM

THURSDAY WILL SEE A GOOD CHANCE FOR RAIN AND THUNDERSTORMS ACROSS
THE AREA...ESPECIALLY IN THE NORTH DURING THE MORNING AND IN THE
SOUTH IN THE AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS WHICH
LOOKS TO BE TIED CLOSELY TO THE COLD FRONT ALOFT/PV ANOMALY WILL
WEAKEN DURING THE MORNING AS THE MAIN WAVE TO THE SOUTH REGROUPS AND
SHIFTS SOUTHEAST. THIS SHOULD ALLOW THE BAND TO DISSIPATE THROUGH
THE AFTERNOON. OVER THE FAR SOUTHERN CWA FROM AROUND SIOUX CITY TO
STORM LAKE...EXPECT A LITTLE SUNSHINE AND WITH THE LOW LEVEL
BOUNDARY LOCKED IN AROUND NORTHERN NEBRASKA INTO NORTHERN IOWA...A
FEW THUNDERSTORMS ARE LIKELY TO DEVELOP DURING THE AFTERNOON. WITH
DECENT INSTABILITY NEARBY...CAPES CLOSE TO 2000 J/KG JUST TO THE
SOUTH...BUT 0KM TO 6KM BULK SHEAR VALUES AROUND 30 KNOTS...ISOLATED
LARGE HAIL WILL BE THE MAIN THREAT. HIGHS RIGHT NOW EXPECTED TO
RANGE FROM THE MID 70S IN SOUTHERN IA TO AROUND 50 FROM HURON TO
CHAMBERLAIN.

THURSDAY NIGHT WILL SEE RAIN AND THUNDERSTORM CHANCES SLIDE
SOUTHEAST WITH CONTINUED ADVECTION OF COOL AIR. EXPECT A DECENT
AMOUNT OF CLOUDS AND SOME WIND THROUGH THE NIGHT SO STILL EXPECTING
CHILLY CONDITIONS BY FRIDAY MORNING WITH LOWS MAINLY IN THE 40S.

A LARGE DUMBBELL LOW PRESSURE WILL SWING SOUTH FROM SOUTHERN CANADA
INTO THE AREA ON FRIDAY. LAPSE RATES ARE NOT EXCEPTIONAL WITH THIS
COLD POOL ALOFT BUT LIKELY ENOUGH TO ALLOW SCATTERED SHOWERS OVER
THE EASTERN TWO THIRDS OF THE CWA BY AFTERNOON. FOR NOW WILL HAVE
MAINLY 30 TO 40 POPS BUT MAY NEED TO INCREASE IF CONFIDENCE IN
COVERAGE INCREASES. A VERY COOL DAY WITH NORTH WINDS OF 15 TO 30 MPH
AND HIGH ONLY IN THE LOWER TO MIDDLE 50S.

FRIDAY NIGHT INTO SATURDAY WILL CONTINUE COOL...BUT A LITTLE LESS
BREEZY. WITH THE UPPER LEVEL LOW PRESSURE STILL LINGERING AROUND
WILL NEED TO KEEP SOME SMALL POPS IN THE EASTERN CWA...OTHERWISE
MOSTLY CLOUDY REMAINDER OF THE TIME. LOWS ON SATURDAY MORNING MAINLY
40 TO 45 WITH HIGHS SATURDAY IN THE LOWER TO MID 50S.

IN THE LATTER PERIODS(SUN/WED)...UPPER LEVEL LOW DUMBBELLS AROUND
SUNDAY THEN SHIFTS EAST BY MONDAY. THIS IS ACTUALLY FAIRLY WELL
AGREED UPON BY THE VARYING MODELS SO WILL NOT STRAY TOO FAR FROM
THIS IDEA. AS THE LOW SHIFTS EAST LOW LEVEL THERMAL FIELDS SLOWLY
MODIFY AND EXPECT NEAR NORMAL TEMPERATURES BY MID WEEK. SO MAINLY
BELOW NORMAL THROUGH THE PERIOD...ESPECIALLY EARLY. STATISTICAL
GUIDANCE HINTING FAIRLY STRONGLY AT HIGHS ONLY IN THE 50S IN MOST
LOCATIONS FRIDAY THROUGH SUNDAY. OTHER THAN THE POTENTIAL FOR A FEW
SHOWERS IN THE EAST ON SUNDAY...LOOKS MAINLY DRY MONDAY THROUGH
WEDNESDAY.

&&

.AVIATION...
EXPECT VFR CONDITIONS THROUGH MUCH OF TODAY...THEN SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGH THE MISSOURI RIVER CORRIDOR AFTER
21Z AND EXPAND NORTHWARD THROUGH TONIGHT. WHILE VFR CONDITIONS WILL
BE PREDOMINATE OVERNIGHT...MVFR TO IFR CONDITIONS WILL BE POSSIBLE
IN HEAVIER THUNDERSTORM ACTIVITY.

&&

.HYDROLOGY...
A SWATH OF MODERATE TO HEAVY RAIN WILL BE POSSIBLE TONIGHT INTO
THURSDAY MORNING AS A LARGE UPPER LEVEL LOW PRESSURE INTERACTS WITH
A LOW LEVEL BOUNDARY ORIENTED FROM SOUTHWEST TO NORTHEAST ACROSS THE
CWA. WITH DECENT INSTABILITY...RELATIVELY SLOW STORM MOTION AND
POTENTIAL TRAINING ALONG THE FRONT AS WELL AS PRECIPITABLE WATER
AMOUNTS AROUND 1.50 INCHES...A SWATH OF 2 TO 3 INCHES OF RAIN WILL
BE POSSIBLE...IF THE BOUNDARY STALLS IN ONE SPOT FOR A COUPLE OF
HOURS. OVERALL...A VERY GOOD CHANCE FOR MOST LOCATIONS TO GET ABOUT
0.75 INCHES TO 1.50 INCHES OF NEW RAINFALL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 11, 11:57 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT WED MAY 11 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1157 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG THE MISSOURI RIVER CORRIDOR...THEN EXPAND TO THE
NORTH ACROSS THE AREA TONIGHT. ISOLATED SEVERE STORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING IN A LINE GENERALLY
SOUTH OF YANKTON TO SPENCER...AND MAY PRODUCE LARGE HAIL TO HALF
DOLLAR SIZE ALONG WITH WINDS TO 60 MPH.

FLOODING...
MODERATE TO HEAVY RAINFALL IS EXPECTED LATE THIS AFTERNOON AND
TONIGHT OVER THE AREA. AT THIS TIME RAINFALL THROUGH TONIGHT IS
EXPECTED TO VARY FROM LESS THAN AN INCH TO AN INCH AND A
HALF...AND FLASH FLOODING IS NOT EXPECTED. HOWEVER...IF HEAVIER
RAINFALL THAN THIS WERE TO DEVELOP OVER AN AREA...IT COULD CAUSE
A LOCAL FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY...MAINLY EAST OF THE
JAMES RIVER. NO SEVERE STORMS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN THE ABOVE
MENTIONED AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:55 PM CDTSevere Thunderstorm WarningFSDDakota50 min
May 11, 5:37 PM CDTSevere Thunderstorm WarningFSDDixon38 min
May 11, 5:42 PM CDTSevere Thunderstorm WarningFSDUnion48 min
May 11, 5:48 PM CDTSevere Thunderstorm WarningFSDLincoln42 min
May 11, 6:06 PM CDTSevere Thunderstorm WarningFSDLincoln24 min
May 11, 6:13 PM CDTTornado WarningFSDLincoln, Union32 min
May 11, 6:29 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner, Union31 min
May 11, 6:49 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.